Kansas, 2008Sleet and Winter Weather in Kansas, February 21, 2008
February 21, 2008 · NWS TOP · 4 events in 4 counties and zones
Showers and thunderstorms developed on the nose of the low level jet during the morning hours of February 21st. The more robust cells that developed were prolific precipitation producers.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed on the nose of the low level jet during the morning hours of February 21st. The more robust cells that developed were prolific precipitation producers. The 850mb temperatures were above freezing across Anderson and Coffey counties, while 925mb temperatures were two to eight degrees below freezing. Sleet was the dominant precipitation type in these counties. Two inches of sleet accumulated in Coffey county, while one half to one and a half inch accumulations were common across the rest of the county, as well as Anderson county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 20, 3:05 PM CST, 12 hours 55 minutes earlier.
Area forecast discussion, Feb 20, 3:05 PM CST, 12 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CST WED FEB 20 2008
.DISCUSSION...
DESPITE CLEAR SKIES TODAY...TEMPERATURES HAVE STRUGGLED TO MAKE IT
INTO THE TEENS ACROSS THE AREA. HIGH PRESSURE CONTINUES TO SLIDE
SOUTH AND EASTWARD...KEEPING NORTHEAST WINDS AND COLDER TEMPS
SOLIDLY IN PLACE. BAND OF LOW AND MID CLOUDS ALONG FRONT HAVE MOVED
INTO OK...BUT ARE BEGINNING TO MAKE THE NORTHWARD RETREAT FOR
TONIGHT.
EXPECT CLOUDS TO RETURN TO THE AREA...WITH SOUTHWESTERN LOCATIONS
CLOUDING UP BETWEEN 6 AND 9PM WHILE NORTHEAST SOCKS IN BETWEEN 9PM
AND MIDNIGHT. DEEPER ISENTROPIC LIFT AND SATURATION MOVE IN ABOUT 3
HRS BEHIND THE CLOUDS...AND EXPECT IT WILL TAKE EVEN A LITTLE MORE
TIME TO SATURATE DOWN TO THE SURFACE CONSIDERING 15 DEGREE DEWPOINT
DEPRESSIONS TO OVERCOME. SOUNDINGS ALONG AND SOUTH OF I35 SHOWING A
GOOD WARM NOSE AROUND 850 AS WARM AS 6C AT TIMES. HOWEVER...LOWER
LEVELS ARE COLDER THAN -6C FOR AT LEAST 2000 FEET...AND SHOULD
REFREEZE PRECIP INTO PELLETS AS IT DEVELOPS AND FALLS. WILL KEEP AN
IP/SN MIX THERE. HAVE ALSO ADDED ISOLD THUNDER AS CAN SEE
INSTABILITIES AS HIGH AS 150J/KG AT TIMES IN THE SOUNDINGS. NORTH
OF THAT...WARM LAYER IS MUCH LESS AGGRESSIVE...LESS THAN 2C AT
MAX...WITH MOST TIMES FULL SOUNDING BELOW FREEZING. WILL CARRY SNOW
THOSE AREAS. 12Z NAM IS THE OUTLIER WITH QPF AND SNOW...BANKING ON A
STRONG SHORTWAVE PRODUCING GOOD FRONTOGENESIS AT 700 AND 850 RIGHT
ACROSS OUR CWA FROM SW TO NE. GFS AND EC...AS WELL AS SREF...DONT
CARRY THE STRONG SHORTWAVE AND KEEP THERMAL GRADIENT...AND THEREFORE
HIGHER AMOUNTS...SOUTH AND EAST. 18Z NAM COMING IN A BIT FARTHER
SOUTH AS WELL. ALL MODELS KEEP THE LAYER SATURATED THROUGH THE
DAY...WITH PRECIP MAINLY DRIVEN BY ISENTROPIC LIFT AND DIMINISHES IN
THE AFTERNOON WEST...BY 0Z FAR EAST. WITH SUCH A LONG PERIOD ACROSS
THE SOUTHEAST COUNTIES...AND LONG PERIOD OF OPPORTUNITY FOR
SLEET...COULD GET OVER A QUARTER INCH. WITH SUCH COLD TEMPERATURES
AT THE SURFACE...WILL ALSO EXPECT HIGHER SNOW TO LIQUID RATIOS AND
SNOW MAY ACCUMULATE OVER AN INCH IN SOME LOCATIONS. WILL THEREFORE
GO WITH A WINTER WEATHER ADVISORY FOR COUNTIES ALONG AND SOUTH OF
I35. THIS SHOWS UP IN THE SNOW GRIDS...SO TOTAL AMOUNTS OF 2 INCHES
WOULD INCLUDE UP TO HALF AN INCH OF SLEET POSSIBLE. COULD ALSO GET A
BRIEF PERIOD OF FREEZING RAIN LATER IN THE AFTERNOON THURSDAY AS
LOWER LEVELS BEGIN TO WARM AND MAY NOT REFREEZE PRECIP BEFORE
CONTACTING THE GROUND. WILL ALSO HAVE TO MONITOR SLEET
AMOUNTS...SINCE IF NAM VERIFIES SOUTHERNMOST COUNTIES MAY NEED TO
UPGRADE TO WARNING IF SLEET ACCUMULATES OVER HALF AN INCH.
LONG TERM...AN ACTIVE WINTER PATTERN LOOKS TO CONTINUE OVER THE
CENTRAL CONUS THROUGH THE LONG TERM PERIOD.
THURSDAY NIGHT-FRIDAY...SHORTWAVE TROUGH CURRENTLY ANALYZED FROM
WATER VAPOR IMAGERY / HEIGHT CONTOURS OVER SOUTHERN CALIFORNIA
REGION WILL MOVE EAST-SOUTHEAST BEFORE EJECTING INTO THE SOUTH
CENTRAL CONUS THURSDAY NIGHT INTO FRIDAY. BEST LARGE SCALE ASCENT
WILL BE ACROSS THE SOUTHERN HALF OF THE CWA AND POINTS SOUTHWARD
THUR NIGHT / FRIDAY MORNING. NOSE OF BEST H7-H8 LAYER THETA-E
ADVECTION COMES INTO FAR SOUTHEAST KANSAS THURSDAY NIGHT. CROSS
SECTIONS INDICATE THE STRONGEST LIFT BETWEEN 06-12Z FRIDAY WITH A
SATURATED COLUMN. WARM LAYER ALOFT STILL MAY RESULT IN PERIODS OF
SLEET OR SLEET MIXED WITH SNOW AT TIMES ACROSS THE SOUTHEAST 1/4 OF
THE CWA 00-06Z FRIDAY. SNOW WILL BECOME THE PREDOMINANT
PRECIPITATION TYPE AFTER 06Z. NAM APPEARS TO BE AN OUTLIER DURING
THIS PERIOD IN REGARDS TO PRECIP...WITH SREF/GFS/WWD SOLUTIONS MUCH
LESS GENERATED QPF. OVERALL...SNOW ACCUMULATION AMOUNTS THURSDAY
NIGHT INTO FRIDAY MORNING SHOULD BE ON THE LIGHT SIDE...WITH UP TO 1
INCH POSSIBLE IN THE SOUTHERN CWA AND LESSER AMOUNTS TO THE NORTH.
SNOW WILL END FROM WEST TO EAST FRIDAY MORNING.
SATURDAY...THE ACTIVE WEATHER PATTERN CONTINUES AS THE NEXT
SHORTWAVE TROUGH QUICKLY MOVES ACROSS THE REGION SATURDAY AND
SATURDAY NIGHT. VERTICAL TEMPERATURE PROFILES ACROSS THE CWA LOOK TO
BE JUST COLD ENOUGH FOR ALL SNOW...AND HAVE DICTATED WX WORDING TO
REFLECT THIS. SLIGHTLY LESS IMPRESSIVE VERTICAL ASCENT ALONG WITH
THE QUICK SPEED OF THE SYSTEM SUGGESTS MINOR/LIGHT SNOW
ACCUMULATIONS...WITH THE BEST PROBABILITY ACROSS THE SOUTHWESTERN
1/2 OF THE CWA.
SUNDAY-WEDNESDAY...AFTER A SHORT LULL IN THE WEATHER WITH A 24 HOUR
PERIOD OF UPPER LEVEL RIDGING...THE RIDGE QUICKLY FLATTENS IN
ADVANCE OF THE NEXT PACIFIC SHORTWAVE TROUGH. SLIGHT CHANCES OF SNOW
WILL BE POSSIBLE WITH THIS SYSTEM BEHIND A SFC COLD FRONT MONDAY
INTO MONDAY NIGHT. ANOTHER SHORTWAVE TROUGH IS PROJECTED TO DIVE
SOUTHEAST FROM CANADA INTO THE MID MISSOURI VALLEY BEHIND THE
INITIAL UPPER LEVEL SYSTEM ON TUESDAY. THIS DRIVES ANOTHER SHOT OF
ARCTIC AIR INTO THE NORTH CENTRAL CONUS TUESDAY INTO WEDNESDAY.
COULD SEE SOME LIGHT SNOW WITH THIS SETUP BUT LEFT FORECAST DRY ATTM
TO ESTABLISH BETTER MODEL CONSISTENCY WITH TIME. TEMPERATURES WILL
BE BELOW NORMAL MID WEEK WITH NORTHWEST FLOW IN PLACE...BEFORE THE
PATTERN HINTS AT A SHIFT TO BEGIN THE MONTH OF MARCH.
.AVIATION...
NE WINDS CONTINUE THROUGH THE PERIOD...AND LOSE GUSTS AFTER TODAY.
THINK IT WILL TAKE UNTIL AFTER MIDNIGHT FOR CLOUD MID DECK TO ADVECT
BACK NORTH AND FOR MVFR CIGS TO DEVELOP. WILL TAKE A FEW HOURS FOR
THE COLUMN TO SATURATE ENOUGH FOR SNOW AT THE TAF SITES...AND WILL
CARRY A 2 HR TEMPO THEN PREVAIL WITH -SN BY 6AM. AMOUNTS AT THIS
TIME APPEAR LIGHT...HOWEVER STAY TUNED FOR UPDATES AS ANY INCREASE
IN INTENSITY OF THE SNOW WILL DROP CONDITIONS TO IFR.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM 3
AM THURSDAY TO MIDNIGHT FRIDAY FOR AREAS ALONG AND SOUTH OF I-35
KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.
&&
67/BLAIR
Hazardous weather outlook, Feb 20, 3:51 PM CST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CST WED FEB 20 2008
KSZ008>012-020>024-026-034>040-054>056-058-059-212200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
351 PM CST WED FEB 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
A MIX OF SLEET AND SNOW WILL BEGIN LATE TONIGHT INTO THURSDAY
MORNING. SNOW AND SLEET ACCUMULATIONS TONIGHT WILL AVERAGE BELOW
A QUARTER OF AN INCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A MIX OF SLEET AND SNOW WILL CONTINUE FROM THE EARLY MORNING
HOURS ON THURSDAY THROUGH LATE THURSDAY EVENING. PRECIPITATION IS
EXPECTED TO CHANGE TO ALL SNOW BY THURSDAY NIGHT INTO EARLY FRIDAY
MORNING. THE GREATEST POTENTIAL FOR SLEET ACCUMULATION WILL BE
ACROSS EAST CENTRAL KANSAS...GENERALLY ALONG AND SOUTH OF
INTERSTATE 35...WHERE UP TO HALF AN INCH OF SLEET IS POSSIBLE.
TOTAL SNOWFALL ACCUMULATIONS BY FRIDAY MORNING WILL RANGE FROM
ONE HALF AN INCH IN NORTH CENTRAL KANSAS TO NEARLY 3 INCHES IN FAR
EAST CENTRAL KANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND SLEET AMOUNTS TO
THE NATIONAL WEATHER SERVICE IN TOPEKA.
BLAIR
Sleet, Coffey
- When
- February 21, 4:00 AM CST to 6:51 AM CST
- Where
- Coffey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
A storm spotter reported that between one and two inches of sleet accumulated in LeRoy. La enforcement officals reported one quarter to one half of an inch of sleet accumulated in Burlington.
Sleet, Anderson
- When
- February 21, 6:00 AM CST to 9:08 AM CST
- Where
- Anderson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
One half of an inch of sleet accumulated one mile south of Greely.
Winter Weather, Douglas
- When
- February 21, 9:30 AM CST to 2:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
The University of Kansas, Lawrence campus was closed as a result of adverse winter weather conditions for the second time during the 2007-2008 winter season. Approximately one quarter of an inch of sleet fell before noon. The next two hours saw approximately half of an inch of snow accumulation.
Winter Weather, Shawnee
- When
- February 21, 10:00 AM CST to 2:00 PM CST
- Where
- Shawnee forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
A mix of rain, sleet, and snow fell for a short period of time during the late morning and early afternoon of the 21st. Seven tenths of an inch of frozen precipitation, the mix of sleet and snow, was measured at the NWS-Topeka office. Minor vehicle accidents were reported across the county. Only one injury was reported near Topeka High school when a vehicle failed to stop and slid through a cross walk as a result of slick road conditions. The vehicle struck a pedestrian attempting to cross the road.
- Sleet
- Sleet accumulating half an inch or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sleet in Missouri, February 21 to 22, 20082 deaths · 7 injured · 18 events
- Flash Flooding and Hail in Mississippi, February 21 to 22, 2008$6.0 million · 1.75 in hail · 39 events
- Flooding in Florida, February 21 to 22, 2008$750,000 · 3 events
- Ice Storm and Winter Weather in Kentucky, February 21 to 22, 20084 injured · $40,000 · 12 events
- Winter Storm and Winter Weather in Pennsylvania, February 21 to 22, 20085 injured · 10 events
- Winter Storm in Illinois, February 21 to 22, 20083 injured · 19 events
- Tornadoes and Flood in Louisiana, February 21, 2008$47,000 · EF0 · 9 events
- Ice Storm in Kentucky, February 21 to 22, 2008$15,000 · 31 events
- Ice Storm in Missouri, February 21, 200832 events
- Ice Storm in Missouri, February 21 to 22, 20082 injured · 10 events
- Winter Storm and Winter Weather in Ohio, February 21 to 22, 200820 events
- Winter Storm in Indiana, February 21 to 22, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84250, 84251, 84882, 84874.